Hail, Winneshiek
- When
- May 26, 5:59 PM CST
- Where
- Winneshiek County, Decorah
- Measured
- 0.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 43.300, -91.800
Hail the size of pennies was reported by law enforcement officials.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ARX wrote it up.
Hail the size of pennies was reported by law enforcement officials.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at May 26, 1:55 PM CST, 4 hours 4 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 255 PM CDT THU MAY 26 2005 .SHORT TERM...TONIGHT THROUGH SUNDAY MAIN FORECAST CONCERNS FOCUS ON THE IMPACT OF A SLOW MOVING UPPER LEVEL LOW. SHOWERS AND THUNDERSTORMS HAVE STARTED TO BLOSSOM AHEAD OF A SHORTWAVE WAVE TROUGH DRIVING TOWARD THE UPPER MISSISSIPPI RIVER VALLEY. SBCAPES OF AROUND 1000 J/KG WILL PROVIDE THE INSTABILITY FOR THE SHORTWAVE TO WORK WITH...AND THE THUNDERSTORMS WILL THEREFORE CONTINUE EARLY THIS EVENING AS THEY TRACK EAST OVER THE FORECAST AREA. THE STORMS SHOULD DIMINISH TO MAINLY SHOWERS AFTER SUNDOWN...WITH THE BULK OF THE PCPN THEN EXITING EAST BY MIDNIGHT AS THE SHORTWAVE KICKS EAST. THE CLOSED 500 MB LOW WILL DROP SLOWLY SOUTHEAST OUT OF CANADA OVER THE NEXT FEW DAYS...SINKING ACROSS THE EASTERN GREAT LAKES ON SAT. THE ASSOCIATED UPPER LEVEL TROUGH TAKES ON A WEST-EAST ORIENTATION...WITH THE AXIS EXTENDING FROM THE NORTHERN PLAINS INTO THE NEW ENGLAND STATES. WITH THE MAIN 300 MB JET DRIVING SOUTH OF THE TROUGH...THERE IS LITTLE INCENTIVE FOR THE 500 MB LOW TO MOVE ON...AND THE GFS AND NAM KEEPS THE LOCAL AREA UNDER ITS INFLUENCE THROUGH MONDAY. VARIOUS BITS OF SHORTWAVE ENERGY WILL ROTATE AROUND THE LOW AND ACROSS THE UPPER MISSISSIPPI RIVER VALLEY...PROVIDING SOME FOCUS FOR PCPN CHANCES. DEEP WEST TO NORTHWEST FLOW WILL ALSO SERVE TO FUNNEL COOLER AIR SOUTHWARD INTO THE REGION...BRINGING ANOTHER ROUND OF BELOW NORMAL TEMPERATURES. IT DOES NOT LOOK EXCEEDINGLY COOL THOUGH...WITH HIGHS MOSTLY IN THE LOW TO MID 60S...ABOUT 10-15 DEGREES BELOW NORMAL. AS FOR THOSE PCPN CHANCES...TIMING ON THE SHORTWAVES IS A BIT DIFFICULT IN A WEATHER SCENARIO SUCH AS THIS...AND CONFIDENCE IN TRYING TO PINDOWN POPS BASED ON THE RIPPLES IN THE UPPER LEVEL FLOW IS NOT HIGH. LOW LEVEL LAPSE RATES IN THE 850:1000 MB LAYER FROM 8-9 C/KM FOR THE AFTERNOON HOURS FOR FRI-SUN...AND MUCAPES CLIMB TO 250-500 J/KG IN THE SAME TIME FRAME. NOT MUCH INSTABILITY...BUT ENOUGH FOR ANY TRIGGER TO SPARK SOME SHOWERS...POSSIBILY A FEW THUNDERSTORMS. SO...HOW WILL THIS PLAY OUT FOR THE UPCOMING WEEKEND? THE TIME/HEIGHT X-SECTIONS KEEP DECENT LOW LEVEL SATURATION ACROSS THE REGION...WHICH SHOULD AT LEAST PROMOTE AFTERNOON CU DEVELOPMENT. WOULD EXPECT CLOUDS TO BE MORE PREDOMINATE THAN NOT THOUGH. ALSO...LOOK FOR DAILY SHOWER CHANCES...PROBABLY MOSTLY LATE AFTERNOON/EARLY EVENING..THANKS TO THE MINIMAL INSTABILITY/COLD AIR A LOFT/AND GOOD LOW LEVEL LAPSE RATES. ANY SHORTWAVE OR SFC BOUNDARY THOUGH WOULD BE A BETTER FOCUS FOR SHOWER DEVELOPMENT. THUNDERSTORMS CAN/T BE RULED OUT EITHER...PROBABLY MORE ISOLATED IN NATURE. THE WEEKEND WON/T BE A TOTAL WASHOUT...BUT THE CHANCES WILL BE THERE. .LONG TERM...SUNDAY NIGHT THROUGH THURSDAY THE 500 MB LOW WILL START TO PULL OFF TO THE EAST EARLY NEXT WEEK...WITH THE TROUGH AXIS SLIDING OVER THE EAST COAST BY 12Z TUES. SOME RIDGE BUILDING IS THEN PROGGED...WITH THE UPPER LEVEL FLOW BECOMING MORE ZONAL BY THE MIDDLE PART OF THE NEW WORK WEEK. HEIGHT RISES WILL HELP TEMPS WARM BACK TO THE SEASONABLE NORMALS. SOME BIG MODEL DIFFERENCES THOUGH...WITH THE EXTENDED GFS DEVELOPING A MUCH STRONGER AND DEEPER 500 MB TROUGH/LOW THROUGH THE REGION...AND THEREFORE EXITING IS SLOWER TO THE EAST. THIS IS IN STARK CONTRAST TO THE DGEX AND ECMWF SOLUTIONS...WHICH IS NOT AS DEEP AND QUICKER WITH THE EXIT OF THE UPPER LEVEL LOW. THIS SOLUTION LINES UP WITH ENSEMBLES BETTER...WHILE THE LATEST 120 HR RUN OF THE GFS ALSO HINTS AT THIS. SO...WILL GO THIS ROUTE...AND IGNORE THE LATEST EXTENDED GFS SOLUTION. SO...A SOMEWHAT DRIER PATTERN SHOULD TAKE HOLD OF THE REGION BY MID-WEEK...WITH TEMPERATURES ALSO REBOUNDING. HOWEVER...THE END OF THE MEMORIAL DAY WEEK LOOKS TO STAY RELATIVELY COOL...WITH RAIN CHANCES PERSISTING. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...NONE. MN...NONE. IA...NONE. && RIECK
HAZARDOUS WEATHER OUTLOOK...CORRECTED FOR SLIGHT RISK AREA NATIONAL WEATHER SERVICE LA CROSSE WI 300 PM CDT THU MAY 26 2005 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-271100- ALLAMAKEE-CHICKASAW-CLAYTON-DODGE-FAYETTE-FILLMORE-FLOYD-HOUSTON- HOWARD-MITCHELL-MOWER-OLMSTED-WABASHA-WINNESHIEK-WINONA- 300 PM CDT THU MAY 26 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST MINNESOTA AND NORTHEAST IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS...MAINLY TO THE WEST OF THE MISSISSIPPI RIVER THIS AFTERNOON AND EVENING. A DISTURBANCE IN THE MIDDLE LEVELS OF THE ATMOSPHERE WILL ROTATE SOUTHEAST ACROSS THE AREA THIS AFTERNOON AND EVENING. COOL AIR ALOFT IN THE ATMOSPHERE ALONG WITH SURFACE HEATING WILL RESULT IN WEAK TO MODERATE INSTABILITIES...PRODUCING NUMEROUS RAIN SHOWERS AND ISOLATED THUNDERSTORMS. A FEW OF THE THUNDERSTORMS WILL BE CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WIND GUSTS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY AN UPPER LEVEL LOW WILL REMAIN OVER THE AREA ON FRIDAY...AND WILL CONTINUE TO PRODUCE AFTERNOON INSTABILITY. WHILE ISOLATED THUNDER COULD OCCUR FRIDAY NO SEVERE WEATHER IS EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. .EMERGENCY MANAGEMENT COORDINATION... NO CALL IS SCHEDULED. WIZ017-029-032>034-041>044-053>055-061-271100- ADAMS-BUFFALO-CLARK-CRAWFORD-GRANT-JACKSON-JUNEAU-LA CROSSE-MONROE- RICHLAND-TAYLOR-TREMPEALEAU-VERNON- 300 PM CDT THU MAY 26 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST AND CENTRAL WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT A DISTURBANCE IN THE MIDDLE LEVELS OF THE ATMOSPHERE WILL ROTATE SOUTHEAST ACROSS THE AREA THIS AFTERNOON AND EVENING. COOL AIR ALOFT IN THE ATMOSPHERE ALONG WITH SURFACE HEATING WILL RESULT IN WEAK INSTABILITIES...PRODUCING NUMEROUS RAIN SHOWERS RAIN SHOWERS AND ISOLATED THUNDERSTORMS. A FEW OF THE THUNDERSTORMS WILL BE CAPABLE OF PRODUCING SMALL HAIL AND SOME GUSTY WINDS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY AN UPPER LEVEL LOW WILL REMAIN OVER THE AREA ON FRIDAY...AND WILL CONTINUE TO PRODUCE AFTERNOON INSTABILITY. WHILE ISOLATED THUNDER COULD OCCUR FRIDAY NO SEVERE WEATHER IS EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. .EMERGENCY MANAGEMENT COORDINATION... NO CALL IS SCHEDULED. RABERDING
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
537 PM CDT THU MAY 26 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0511 PM NON-TSTM WND GST LA CROSSE 43.83N 91.23W
05/26/2005 59 MPH LA CROSSE WI ASOS
WIND GUSTS ASSOCIATED WITH DISSIPATING LINE OF SHOWERS.
SOME BRANCHES BROKEN OFF.
&&
SHEASPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 551 PM CDT THU MAY 26 2005 IAZ029-030-WIZ061-270100- CLAYTON-FAYETTE-GRANT- 551 PM CDT THU MAY 26 2005 ...FUNNELS HAVE BEEN REPORTED ACROSS THE AREA... A FEW FUNNEL CLOUDS WILL BE POSSIBLE OVER THE NEXT COUPLE OF HOURS. THESE FUNNELS ARE ASSOCIATED WITH AN AREA OF SHOWERS AND THUNDERSTORMS MOVING ACROSS THE AREA. THESE TYPES OF FUNNEL CLOUDS NORMALLY DO NOT TOUCH THE GROUND AND ARE SHORT LIVED. THE ATMOSPHERIC CONDITIONS THESE FUNNELS ARE DEVELOPING IN ARE NOT SUPPORTIVE OF STRONG...DAMAGING TORNADOES. IN THE RARE CASE THEY DO TOUCHDOWN...THEY SHOULD BE ON THE GROUND ONLY BRIEFLY AND PRODUCE MINIMAL...IF ANY DAMAGE. HOWEVER...IF THREATENING WEATHER CONDITIONS APPROACH YOUR LOCATION...MOVE INDOORS TO A PLACE OF SAFETY. THE NATIONAL WEATHER SERVICE WILL CONTINUE TO CLOSELY MONITOR THE SITUATION. PLEASE FORWARD REPORTS OF FUNNEL SIGHTINGS TO THE NEAREST LAW ENFORCEMENT AGENCY FOR RELAY TO THE NATIONAL WEATHER SERVICE. RABERDING
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
635 PM CDT THU MAY 26 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0609 PM HAIL 6 E LE ROY 43.51N 92.39W
05/26/2005 1.00 INCH FILLMORE MN UNKNOWN
0609 PM HAIL 6 E LE ROY 43.51N 92.39W
05/26/2005 1.00 INCH FILLMORE MN UNKNOWN
&&
DANJPRELIMINARY LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE LA CROSSE WI
635 PM CDT THU MAY 26 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0609 PM HAIL 6 E LE ROY 43.51N 92.39W
05/26/2005 1.00 INCH FILLMORE MN UNKNOWN
&&
DTJThe La Crosse radar (KARX), 76 km away, was scanning. The volume nearest the first event began at 23:59 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2005Every state in 2005This day in weather historyWarnings in Iowa, May 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5447138.